Kentucky, 2014

Damaging Wind in Kentucky, June 18, 2014

June 18, 2014 · NWS JKL · 1 event in 1 county or zone

An isolated thunderstorm downed a tree in Bell County on June 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An isolated thunderstorm downed a tree in Bell County on June 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 18, 1:55 PM EST, 10 minutes earlier.

Area forecast discussion, Jun 18, 1:55 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EDT WED JUN 18 2014

.UPDATE...
ISSUED AT 145 PM EDT WED JUN 18 2014

A FEW STRONGER STORMS DEVELOPED QUICKLY OVER THE FAR EASTERN PART OF
KENTUCKY EARLIER IN THE AFTERNOON. THESE ARE NOW WANING WITH MORE
ISOLATED SHOWERS AND STRAY STORMS...BUILT ON THE ORIGINAL STORMS/S
OUTFLOW BOUNDARIES...FOUND ACROSS THE REST OF THE CWA AND INTO CENTRAL
KENTUCKY. HAVE UPDATED THE GRIDS TO REFLECT THIS... HITTING THE FAR
EAST WITH THE HIGHEST POPS AND SKY COVER. OTHERWISE...MADE SOME
TWEAKS TO TEMPS TO REFLECT THE LATEST OBS AND TRENDS...CAPTURING
THE...OH SO TEMPORARY...COOLING EFFECT OF THE CONVECTION IN THE EAST.
THESE HAVE BEEN SENT TO THE NDFD AND WEB SERVERS.

UPDATE ISSUED AT 1035 AM EDT WED JUN 18 2014

14Z SFC ANALYSIS SHOWS HIGH PRESSURE OFF TO THE SOUTHEAST OF
KENTUCKY WITH A PERSISTENT AND BROAD AREA OF LOW PRESSURE OVER THE
PLAINS. FROM THIS LOW...A QUASI-STATIONARY BOUNDARY EXISTS ACROSS
THE SOUTHERN TIER OF THE GREAT LAKES SERVING AS A GUIDE PATH FOR
PERIODIC CLUSTERS OF SEMI-ORGANIZED STORMS. THAT SHOULD BE THE CASE
TODAY...AS WELL. CLOSER TO HOME...THE HIGH PRESSURE SOUTH OF THE
FRONT IS FAIRLY WEAK...ALONG WITH THE RIDGE ALOFT. THIS HAS HAD
PROBLEMS KEEPING THE AREA BLEMISH FREE THROUGH PEAK HEATING THE PAST
COUPLE OF DAYS AND TODAY SHOULD BE NO DIFFERENT. IN FACT...DUE TO THE
CONTINUED FLOW OF WARM...MOIST...AND UNSTABLE AIR INTO THIS PART OF
THE STATE DO EXPECT TO SEE A LITTLE BIT MORE COVERAGE OF ANY ACTIVITY
LATE THIS AFTERNOON. THE HRRR SUPPORTS THIS...ALBEIT A BIT GUNG-HO
WHEN COMPARED TO PERSISTENCE AND THE NAM12...AND AS OTHER COARSER
RESOLUTION MODELS. NEVERTHELESS...THE CONDITIONS APPEAR TO WARRANT
THE INTRODUCTION OF ISOLATED POPS FOR THE LATTER PART OF THE
AFTERNOON. HAVE ADDED THESE TO THE GRIDS AND UPDATED THE ZONES/HWO TO
CONVEY THE CONCERN. ALSO FINE TUNED TEMPERATURES...DEWPOINTS...AND
SKY COVER THROUGH THE NEXT SEVERAL HOURS PER THE LATEST OBS...
TRENDS...AND GUIDANCE. THESE HAVE BEEN SENT TO THE NDFD AND WEB
SERVERS.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 229 AM EDT WED JUN 18 2014

ANOTHER HOT AND HUMID DAY IS IN STORE FOR EASTERN KENTUCKY. THE HIGH
PRESSURE REMAINS FIRMLY IN CONTROL. THE QUASI-STATIONARY FRONT
DRAPED ACROSS THE GREAT LAKES WILL BEGIN TO MOVE A LITTLE TO THE
SOUTH. THIS WILL MOVE THE CONVECTION TO THE SOUTH AS WELL. THE BIG
QUESTION IS THE TIMING OF THIS FRONT AND WHEN THE PRECIPITATION WILL
FINALLY BE ABLE TO MOVE INTO EASTERN KENTUCKY. THE MODELS HAVE
CONSISTENTLY BEEN TOO QUICK TO BREAK DOWN THE RIDGING AND ALLOW THE
SYSTEM TO MOVE SOUTH. THIS BEING SAID...THE LEADING EDGE MAY BE
MOVING INTO THE NORTHERN PORTION OF THE AREA TONIGHT WITH SOME
ISOLATED TO SCATTERED THUNDERSTORMS AND THEN ACROSS ALL OF EASTERN
KENTUCKY ON THURSDAY. STILL HAVE SOME CONCERN THAT ANY THUNDERSTORMS
THAT DEVELOP COULD BE STRONG DUE TO THE INSTABILITY AND THE
POTENTIAL ENERGY CREATED BY A COMBINATION OF THE INSTABILITY AND
MOISTURE. THE LIFTED INDEX THIS EVENING IS FORECAST TO BE AROUND -6
WITH 3000 TO 4000 JOULES OF CONVECTIVE AVAILABLE POTENTIAL ENERGY
(CAPE). TONIGHT...THERE WILL BE A WEAK SHORT WAVE MOVING ACROSS THE
AREA. THIS MAY PROVIDE THE NECESSARY TRIGGER TO GET THE CONVECTION
GOING. ON THURSDAY...THE MODELS ARE SHOWING A LOT MORE MOISTURE ALOFT
MOVING INTO THE AREA WITH PRECIPITABLE WATER VALUES AROUND 1.6
INCHES. THIS COULD ALLOW FOR SOME SOAKERS...ESPECIALLY FOR ANY CELLS
THAT TRAIN. THE O-6 KM WINDS ARE ONLY FORECAST TO BE AROUND 11 MPH.
WITH THE SLOW MOVING CELLS...THE STORMS WILL BE ABLE TO DUMP MORE
WATER AND THIS COULD CAUSE SOME OF THE DITCHES AND LOW WATER CROSSING
TO BE RUNNING FULL. EXPECT ANOTHER UNCOMFORTABLE DAY WITH NEAR RECORD
TEMPERATURES. THE REPEATED HOT DAYS AND FAIRLY WARM EVENINGS...COULD
START TO STRESS THE ELDERLY AND THE INFIRM AS WELL AS LIVESTOCK AND
PETS. SOME EXTRA CARE SHOULD BE TAKEN TO PROVIDE ADEQUATE HYDRATION
AND COOLING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 255 PM EDT WED JUN 18 2014

THE UPPER LEVEL RIDGING WHICH HAS BROUGHT US THE RECENT HOT WEATHER
WILL BE SHIFTING OFF TO THE SOUTHWEST DURING THE LONG TERM PERIOD OF
THE FORECAST. DESPITE THIS EXPECT TEMPERATURES TO REMAIN ABOVE
NORMAL. HOWEVER THE CHANCES FOR PRECIPITATION WILL BE GREATER THAN
THEY HAVE BEEN RECENTLY AS WEAK DISTURBANCES MOVE ACROSS THE REGION
FROM THE NORTHWEST. A WEAK COLD FRONT WILL PASS THROUGH THE AREA
EARLY SATURDAY WITH THE BEST CHANCE OF RAIN FRIDAY INTO EARLY
SATURDAY. BOTH THE GFS AND NAM FORECAST PRECIPITABLE WATER 1.80 TO
OVER 1.95 INCHES AT 00Z ON SATURDAY...OR AROUND OR POSSIBLY GREATER
THAN THE 99TH PERCENTILE. THIS...COMBINED WITH STORM MOTION FORECAST
TO BE 5 TO 15 KNOTS COULD LEAD TO LOCALLY HEAVY RAIN FRIDAY INTO
FRIDAY NIGHT...AND ISOLATED FLOODING. HAVE MENTIONED THIS
POSSIBILITY IN THE LATEST HAZARDOUS WEATHER OUTLOOK.

THE FRONT SHOULD GET FAR ENOUGH SOUTH THAT RAIN CHANCES WILL
DECREASE OVER THE WEEKEND BUT STILL NEED TO BE MENTIONED IN THE
FORECAST. WHILE THERE IS DECENT MODEL AGREEMENT TO START THE LONG
TERM PERIOD THERE ARE CONSIDERABLE DIFFERENCES NEXT WEEK...BUT NOT
ANY THAT CHANGE THE OVERALL FORECAST OF DAILY SHOWER AND
THUNDERSTORM CHANCES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 210 PM EDT WED JUN 18 2014

STILL SOME UNCERTAINTY WITH THE EVOLUTION OF STORMS THROUGH THE REST
OF THE AFTERNOON AND INTO THE EVENING...THOUGH THEY SHOULD BE FAR
FLUNG ENOUGH TO LIMIT MENTION TO JUST VCTS IN THE TAFS. LATER
TONIGHT...A BETTER THREAT OF CONVECTION LIKELY DEVELOPS OVER THE
NORTHERN PARTS OF THE CWA...POTENTIALLY IMPACTING THE SOUTH WITH TIME
INTO THURSDAY MORNING. HAVE GONE WITH A VCTS RENEWAL TOWARDS 12Z AT
ALL SITES CONTINUING THROUGH THE MORNING THURSDAY. FOR THE JKL AND
SJS LOCATIONS DID GO WITH A TEMPO STRADDLING 12Z FOR BETTER CHANCES
OF THUNDERSTORMS AND AVN WX IMPACTS...PREDOMINANTLY IN THE MVFR
RANGE. OUTSIDE OF ANY THUNDERSTORMS WINDS WILL BE LIGHT AND VARIABLE
AT NIGHT AND FROM THE SOUTHWEST AT 5 TO 10 KTS DURING THE DAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...JJ
LONG TERM...SBH
AVIATION...GREIF
Hazardous weather outlook, Jun 18, 1:35 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
235 PM EDT WED JUN 18 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-192145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
235 PM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES WILL TOP OUT IN THE MID 90S THROUGH EAST KENTUCKY THIS
AFTERNOON.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE
AREA. SCATTERED THUNDERSTORMS CAN BE ANTICIPATED TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM THURSDAY THROUGH
TUESDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS.

THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY NIGHT COULD PRODUCE LOCALLY
HEAVY RAIN WHICH COULD LEAD TO ISOLATED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GREIF/SBH

In the hours before

Special weather statement, Jun 18, 11:29 AM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1229 PM EDT WED JUN 18 2014

KYZ110-119-120-181700-
MARTIN-PIKE-FLOYD-
1229 PM EDT WED JUN 18 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 100
PM EDT WEDNESDAY AFTERNOON...

   EXTREME SOUTHEASTERN MARTIN...
   NORTHWESTERN PIKE AND
   EAST CENTRAL FLOYD.

AT 1229 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COAL RUN...OR
6 MILES NORTHWEST OF PIKEVILLE...MOVING EAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PIKEVILLE
AROUND 1240 PM EDT...CHLOE AROUND 1255 PM EDT...AND ZEBULON AROUND
100 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jun 18, 12:55 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
155 PM EDT WED JUN 18 2014

KYZ113-115-118-181830-
KNOTT-LETCHER-PERRY-
155 PM EDT WED JUN 18 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 230
PM EDT WEDNESDAY AFTERNOON...

   SOUTHERN KNOTT...
   NORTHERN LETCHER AND
   EAST CENTRAL PERRY.

AT 155 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SASSAFRAS...OR
8 MILES SOUTH OF HINDMAN...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SMITHSBORO
AROUND 200 PM EDT...CARR CREEK AROUND 205 PM EDT...LITTCARR AROUND
210 PM EDT...AMELIA AROUND 215 PM EDT...AND SPIDER AROUND 220 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The radar

The Knoxville radar (KMRX), 57 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bell

When
June 18, 2:05 PM EST
Where
Bell County, 0.69 mi N of Middlesboro
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.610, -83.720

One tree was downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524734.